Missouri, 2019

Flash Flooding and Damaging Winds in Missouri, June 16 to 19, 2019

June 16 to 19, 2019 · NWS SGF · 11 events in 5 counties and zones

A series of mesoscale convective systems (MCS) developed over the Plains and moved eastward into the Ozarks during the early morning hours each day of the event. This left outflow boundaries across the region each afternoon which interacted with moist and unstable conditions to produce scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A series of mesoscale convective systems (MCS) developed over the Plains and moved eastward into the Ozarks during the early morning hours each day of the event. This left outflow boundaries across the region each afternoon which interacted with moist and unstable conditions to produce scattered thunderstorms. Each round of storms produced over an inch of rain and isolated severe storms over portions of the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 5:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 5:47 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
647 AM CDT Sun Jun 16 2019

.SHORT TERM...(Today and tonight)
Issued at 246 AM CDT Sun Jun 16 2019

Persistent and training rain and storms were developing across
eastern Kansas and moving along a nearly stalled 925/850mb front
early this morning. Rainfall rates were estimated between 2 and 3
inches over the past 3 hours. Radar was showing an outflow
boundary moving south which should allow the rain to begin to sag
south as well.

CAMS models have shown the southward slide of the rainfall as
well and would expect this to occur through this morning. The one
concern is the MCV moving across Oklahoma. As this moves east it
may lead to additional storm development across southwestern and
southern Missouri and may act to slow the progression of the
storms to the south. A Flash Flood Watch is in effect through 12z
this morning and will watch the progression of the system to
determine if it needs to be expanded in time.

Southerly flow will continue through today as the rather messy
southwesterly flow aloft continues. Several short waves and
surface features will move through this flow and produce a messy
forecast for today and tonight.

There may be a rain free period late this morning into early
afternoon as shown by the CAMS. This would allow the airmass to
recharge as warm air and moisture advection continues into this
evening.

One limiting factor for significant storm development tonight will
be extensive cloud cover during the day today and another MCV that
develops and moves across Texas and Oklahoma today. The cloud
cover will limit heating and the MCV may limit moisture. However,
additional storms will be possible and will monitor the latest
short term model trends.

.LONG TERM...(Monday through Saturday)
Issued at 246 AM CDT Sun Jun 16 2019

A slightly deeper upper level trough will move across the plains
Monday and bring more rain to the area. As the overall upper
level flow remains quasi-zonal through the middle of the week
additional shortwaves will produce rainfall each day.

The global models are showing the potential for Tuesday to be
mostly dry through the Day time though shorter range models
produce at least some light QPF.

This potential brief dry period will give way to more rain as
short wave move across the plains Wednesday and drags a cold
front through the area into Thursday morning. THis will also act
to bring northwesterly flow aloft and the first dry day to the
region on Friday.

If all the model QPF can be realized there could be 6 or more
inch rainfall totals for some areas by the end of the week. In
general, it looks like a wet week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 622 AM CDT Sun Jun 16 2019

The region will see active weather through this morning with
chances for showers and thunderstorms this afternoon and evening.
Despite rain and storms across the area, ceilings and
visibilities should be VFR through this morning. Conditions will
improve this afternoon but during the overnight hours cloud cover
will fall into MVFR just before sunrise Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ066-
     077>081-088>095-101>103.

KS...Flash Flood Watch until 10 AM CDT this morning for KSZ073-097-
     101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Jun 16, 5:56 AM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
656 AM CDT Sun Jun 16 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
656 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Showers and thunderstorms will diminish in coverage this morning.
Rainfall from these thunderstorms could produce flash flooding,
especially for locations that see repeated rounds of storms.

The potential for another round of severe weather will occur this
evening. Thunderstorm wind gusts up to 60 mph and hail up to
quarter size will be possible. Frequent cloud to ground lightning
will also occur.

Lingering flooding today from overnight storms will continue.
Additional flooding will be possible tonight as another round of
storms move across the Ozarks. Especially where heavy rain fall
has already occurred.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional shower and storm chances will occur on an almost daily
basis across the area. The potential for severe weather and
flooding will depend on exact placement of storms however many
locations will see several rounds of rainfall over the next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Jun 16, 2:10 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     FLASH FLOOD      1 SW GIRARD             37.50N 94.86W
06/16/2019                   CRAWFORD           KS   LAW ENFORCEMENT

            WATER OVER THE ROADWAY ON 610TH.

&&

KP
Local storm report, Jun 16, 2:37 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     FLASH FLOOD      3 W GIRARD              37.51N 94.90W
06/16/2019                   CRAWFORD           KS   LAW ENFORCEMENT

            CLOSURE OF HIGHWAY 47 IN CRAWFORD COUNTY.

&&

KP
Special weather statement, Jun 16, 3:17 AM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
417 AM CDT Sun Jun 16 2019

MOZ088>090-093>095-102-103-161015-
Barry MO-Greene MO-Jasper MO-Dade MO-Newton MO-Lawrence MO-
Christian MO-Stone MO-
417 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...NORTHWESTERN
CHRISTIAN...NORTHWESTERN STONE...NORTHERN BARRY...LAWRENCE...
GREENE...SOUTHEASTERN JASPER AND SOUTHEASTERN DADE COUNTIES UNTIL 515
AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierce City, or 7 miles northwest of Monett, moving northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Monett...                         Aurora...
Battlefield...                    Willard...
Mount Vernon...                   Marionville...
Clever...                         Granby...
Ash Grove...                      Crane...
Sarcoxie...                       Pierce City...
Purdy...                          Billings...
Diamond...                        Fremont Hills...

This includes Interstate 44 between mile markers 21 and 82.

LAT...LON 3675 9407 3676 9420 3705 9436 3743 9346
      3742 9335 3710 9307 3672 9407
TIME...MOT...LOC 0917Z 246DEG 31KT 3697 9405

Lindenberg
Special weather statement, Jun 16, 4:03 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
503 AM CDT Sun Jun 16 2019

MOZ091-095-096-103-104-161100-
Douglas MO-Taney MO-Webster MO-Christian MO-Stone MO-
503 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...WESTERN
DOUGLAS...CHRISTIAN...NORTHERN TANEY AND NORTHERN STONE COUNTIES
UNTIL 600 AM CDT...

At 502 AM CDT, Doppler radar was tracking a strong thunderstorm over
Galena, or 13 miles northwest of Kimberling City, moving northeast at
50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ozark...                          Table Rock Lake...
Rogersville...                    Sparta...
Crane...                          Reeds Spring...
Highlandville...                  Fordland...
Branson West...                   Galena...
Mccord Bend...                    Hurley...
Spokane...                        Oldfield...
Elkhead...                        Chestnutridge...
Ponce de Leon...                  Chadwick...
Linden...                         Cape Fair...

LAT...LON 3672 9358 3681 9358 3683 9361 3689 9361
      3709 9310 3709 9307 3711 9306 3717 9290
      3680 9278 3668 9356
TIME...MOT...LOC 1002Z 238DEG 41KT 3681 9351

Lindenberg
Special weather statement, Jun 16, 4:40 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
540 AM CDT Sun Jun 16 2019

MOZ082-091-092-095-096-104-105-161145-
Douglas MO-Wright MO-Ozark MO-Taney MO-Webster MO-Christian MO-
Texas MO-
540 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK...SOUTHERN
WEBSTER...DOUGLAS...WRIGHT...EASTERN CHRISTIAN...NORTHEASTERN TANEY
AND SOUTHWESTERN TEXAS COUNTIES UNTIL 645 AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm near
Taneyville, or 11 miles northeast of Forsyth, moving northeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ozark...                          Lake Taneycomo...
Mountain Grove...                 Rogersville...
Ava...                            Forsyth...
Seymour...                        Sparta...
Mansfield...                      Kissee Mills...
Fordland...                       Dawson...
Norwood...                        Hartville...
Taneyville...                     Duncan...
Diggins...                        Wasola...
Oldfield...                       Manes...

LAT...LON 3658 9303 3702 9325 3709 9310 3709 9307
      3711 9306 3747 9230 3684 9209
TIME...MOT...LOC 1040Z 238DEG 41KT 3683 9303

Lindenberg
Special weather statement, Jun 16, 5:21 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
621 AM CDT Sun Jun 16 2019

MOZ071-082-083-097-098-161215-
Dent MO-Phelps MO-Howell MO-Shannon MO-Texas MO-
621 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT...
NORTHWESTERN HOWELL...TEXAS AND SOUTHERN PHELPS COUNTIES UNTIL 715 AM
CDT...

At 620 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Houston, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Current River State Park...       Ozark National Scenic Riverways...
Echo Bluff State Park...          Montauk State Park...
Salem...                          Licking...
Cabool...                         Houston...
Summersville...                   Bunker...
Raymondville...                   Edgar Springs...
Huggins...                        Plato...
Lenox...                          Montauk...
Jadwin...                         Beulah...
Howes Mill...                     Midridge...

This includes Interstate 44 between mile markers 199 and 200.

LAT...LON 3697 9209 3705 9209 3706 9216 3735 9225
      3752 9225 3760 9213 3760 9203 3768 9203
      3804 9153 3779 9153 3779 9131 3770 9130
      3768 9115 3759 9115 3759 9131 3751 9131
      3750 9121 3742 9121 3741 9117 3731 9116
TIME...MOT...LOC 1120Z 238DEG 41KT 3743 9202

Lindenberg

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Newton

When
June 16, 7:30 AM CST to June 17, 7:30 AM CST
Where
Newton County, Neosho
Reported by
Emergency Manager
Coordinates
36.870, -94.370

A 24 hour rainfall of 3.86 inches was measured at the Newton County EOC.

Heavy Rain, Newton

When
June 16, 7:30 AM CST to June 17, 7:40 AM CST
Where
Newton County, 0.55 mi E of Diamond
Reported by
Public
Coordinates
37.000, -94.310

A 24 hour rainfall of 4.40 inches was measured by the public and relayed via social media.

Flash Flood, Newton

When
June 17, 5:34 AM CST to 11:22 AM CST
Where
Newton County, Neosho to 1.75 mi SE of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Several roads were closed off to traffic in Neosho due to flash flooding.

Flash Flood, Newton

When
June 17, 6:00 AM CST to 11:22 AM CST
Where
Newton County, 1.76 mi WNW of Diamond Sheperd Arpt to 1.81 mi WNW of Diamond Sheperd Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.987, -94.351

Water was reported over Carver Road making it impassable for a time.

Flash Flood, Newton

When
June 17, 6:00 AM CST to 11:22 AM CST
Where
Newton County, 0.43 mi SW of Diamond to 0.46 mi SW of Diamond
Cause
Heavy Rain
Reported by
Public
Coordinates
36.995, -94.325

Water was reported over Highway V making it impassable.

Flash Flood, Newton

When
June 17, 7:38 AM CST to 11:22 AM CST
Where
Newton County, 1.38 mi N of Neosho to 1.68 mi NNE of Neosho
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.890, -94.370

Both Hickory and Shoal Creeks were out of their banks on the north end of town impacting several roads.

Flash Flood, Camden

When
June 17, 12:31 PM CST to 3:28 PM CST
Where
Camden County, 2.81 mi WNW of Stoutland to 1.06 mi WNW of Stoutland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -92.570

Route H from Highway T northwest of Stoutland to Route BB was closed due to flooding.

Flash Flood, Morgan

When
June 17, 12:58 PM CST to 3:28 PM CST
Where
Morgan County, 1.08 mi W of Versailles to 1.11 mi NW of Versailles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.430, -92.850

Several streets were flooded and impassable for a time in town.

Flash Flood, Jasper

When
June 19, 1:30 AM CST to 7:30 AM CST
Where
Jasper County, 1.1 mi W of (Jln)joplin Muni Arp to 1.29 mi W of (Jln)joplin Muni Arp
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.150, -94.520

A road was closed due to high water at Geneva Drive and White Oak Drive.

Thunderstorm Wind, McDonald

When
June 19, 3:35 AM CST
Where
McDonald County, 3.5 mi SSE of Klondike
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.671, -94.604

A tree was down and blocking Highway 43 at Buffalo Creek.

Thunderstorm Wind, McDonald

When
June 19, 3:45 AM CST
Where
McDonald County, 0.69 mi N of Lanagan
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.610, -94.450

A large tree was down in Lanagan blocking the roadway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835104, 835105, 835113, 835114, 835115, 835116, 835117, 835118, 835119, 835106, 835107.